Fewer Infants, Toddlers Harmed by Cough and Cold Medications Since Withdrawal of Infant Products and Label Changes

See on Scoop.itPediatría

11/11/2013

For Release:  November 11, 2013

 

In October 2007, manufacturers voluntarily withdrew over-the-counter infant cough and cold medications from the U.S. market. A year later, manufacturers announced labels would be revised to warn against use by children under age 4. A study in the December 2013 Pediatrics tracks whether emergency visits for young children for drug ingestions changed as a result. The study, “Cough and Cold Medication Adverse Events After Market Withdrawaland Labeling Revision,” published online Nov. 11, found that among children under age 2 and between ages 2 and 3 years, emergency department visits for cough and cold medication adverse drug events declined nationally. Before the withdrawal of the infant cough and cold medications, children under age 2 accounted for 4.1 percent of all emergency visits for adverse drug events. After the market withdrawal, they represented 2.4 percent of such visits. Among children ages 2 to 3, emergency visits for adverse drug events decreased from 9.5 percent of all adverse drug visits, to 6.5 percent following the label change.  During this time, unsupervised ingestions caused the most adverse drug events by young children. According to the study authors, reducing adverse drug events further will require preventing unsupervised ingestions, perhaps through improved packaging and promotion of safe storage practices.

 

– See more at: http://tinyurl.com/leetj8r

Alcibíades Batista González‘s insight:

El uso de medicamentos para los cuadros virales de vías respiratorias superiores (descongestionantes, fluidificantes, antitusivos) no está indicado, pues no existe evidencia de que acorten la evolución o disminuyan complicaciones. De lo que sí hay evidencia, es de los riesgos de efectos secundarios, muchos de ellos graves y/o fatales, con el uso de estos productos, especialmente en niños y niñas menores de 4 años.

El estudio comentado por la American Academy of Pediatrics, que será publicado en Pediatrics, demuestra que las medidas tomadas en cuanto a restricciones y cambios en las etiquetas, han tenido un efecto significativo en la frecuencia con la que se presentan estas reacciones adversas.

See on www.aap.org

Anuncios

Responder

Introduce tus datos o haz clic en un icono para iniciar sesión:

Logo de WordPress.com

Estás comentando usando tu cuenta de WordPress.com. Cerrar sesión / Cambiar )

Imagen de Twitter

Estás comentando usando tu cuenta de Twitter. Cerrar sesión / Cambiar )

Foto de Facebook

Estás comentando usando tu cuenta de Facebook. Cerrar sesión / Cambiar )

Google+ photo

Estás comentando usando tu cuenta de Google+. Cerrar sesión / Cambiar )

Conectando a %s